Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Bipolar Disorder

Posted by Dr. Bob on February 18, 1999, at 1:40:11

In reply to Bipolar Disorder, posted by Dr Madhukant Shah on February 17, 1999, at 1:09:04

> We gave Haloparidole 1.5 mg 3 times a day. Within 1 week, the patient developed heavy restlessness and all side effects. The patient also went into depression.
> After 6 months, we put the patient on Lithium. The patient could recover from depression, the mood was under control but the patient never could become lively. After 7 months of treatment, the patient developed side effects and toxicity of lithium including hypothyroidism.
> she was convinced and put on Carbamezapin loaded with 600 mgs and given upto 1200 mgs. But there was no much response. The drug was given for 6 months and stopped. In between, to control her psychotic effect, Haloparidole was used occassionally in a very small dose of 1.5 mg or 3 mgs in divided doses.
> Unfortunately, though this was very effective, we had to discontinue because it would bring depressions. After 6 to 8 motnhs of absence of any treatment, the patient was again brought to our clinic and we decided to put her on other anti-convulsant - Valproic Acid. It was started with 600 mgs and given upto 2000 mgs per day. There was no improvement in the patient's condition except that she was not going much into depression. But she always complained that she is not in mood, all the problems are because of medicine, she also had paranoid features and she lost interest in all activities including sex. She gained weight by 3-4 kgs. She was having fear that someone is trying to disturb her. As there was no much response from this drug, Haloparidole was added 0.75 mg BID.
> It improved in psychotic features but downward mood started and hence Haloparidole was given only 0.75 mgs during nights and after a week it was stopped. Hence, Haloparidole was given only for 3 weeks. As Valoproic Acid didnot give much response, we decided to taper it and stop.

I assume substance-related problems have been ruled out...

It sounds like haloperidol has consistently been effective for psychotic symptoms. It's possible that she might do better if she stayed on that. Or, an atypical antipsychotic like risperidone could be considered.

Lithium could be restarted and possibly continued despite side-effects as long as the side-effects were able to be treated.

Thyroxine could be reconsidered despite a "normal" TSH as long as it were in the top 75% of the normal range.

Mood stabilizers sometimes are combined. And newer anticonvulsants like lamotrigine and gabapentin could be considered.




Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Dr. Bob thread:3018